Arizona, 2011

Strong Wind in Arizona, November 1 to 2, 2011

November 1 to 2, 2011 · NWS VEF · 1 event in 1 county or zone

A cold front brought widespread gusty north winds. The winds accelerated through the favorably oriented terrain of the Colorado River Valley, causing damage.

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold front brought widespread gusty north winds. The winds accelerated through the favorably oriented terrain of the Colorado River Valley, causing damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 1, 5:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Nov 1, 5:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PDT TUE NOV 1 2011

.SYNOPSIS...A COLD FRONT IS PUSHING SOUTHEAST ACROSS THE REGION
USHERING IN COLDER TEMPERATURES AND GUSTY NORTH WINDS. THE COLORADO
RIVER VALLEY WILL EXPERIENCE GUSTY WINDS THROUGH
WEDNESDAY...ELSEWHERE WINDS SHOULD DIMINISH WEDNESDAY. A STRONGER
SYSTEM WILL BRING GUSTY SOUTHWEST WINDS THURSDAY...THEN COOLER
TEMPERATURES AND ISOLATED TO SCATTERED SHOWERS WITH SNOW LEVELS
DROPPING TO BETWEEN 4000 AND 5000 FEET BY FRIDAY.
&&

.UPDATE...WINDS WERE DECREASING LATE THIS AFTERNOON ACROSS ESMERALDA
AND CENTRAL NYE COUNTIES AND WERE GENERALLY BELOW ADVISORY CRITERIA.
UPDATED TO CANCEL TO ADVISORY THERE TO COINCIDE WITH THE EXPIRATION
OF THE WIND ADVISORY FOR THE OWENS VALLEY WHERE WINDS HAD ALSO
DROPPED BELOW ADVISORY CRITERIA. ALSO TOOK ANY MENTION OF SHOWERS
OUT OF NORTHEAST LINCOLN COUNTY AS ANY SHOWERS AND CLOUDS WHICH WERE
THERE EARLIER HAD MOVED EAST.
&&

.PREV DISCUSSION...
242 PM PDT TUE NOV 1 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
COLD FRONT MOVING FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. OBS
SHOW ADVISORY LEVEL WINDS ACROSS THE NEVADA NATIONAL SECURITY SITE
AND OWENS VALLEY. HAVE ADJUSTED THE START TIME TO THE LAKES ZONES
ADVISORIES TO START EARLIER GIVEN THE FASTER PROGRESSION OF THE COLD
FRONT AND ASSOCIATED NORTHERLY WINDS. EXTENDED SCHC POPS AND
ADJUSTED CLOUD COVER IN LINCOLN COUNTY A BIT TONIGHT TO ACCOUNT FOR
SHOWERS ASSOCIATED WITH LEFT ENTRANCE REGION OF UPPER JET AND
STEEPENING LAPSE RATES ASSOCIATED WITH THE TROUGH. THAT AREA WILL
CONTINUE TO PROGRESS EASTWARD AND OUT OF THE CWA THIS EVENING.

TROUGH AXIS WILL CONTINUE TO DIG AND PROGRADE SOUTHEASTWARD INTO THE
CENTRAL PLAINS TODAY AND WEDNESDAY AS WEAK RIDGING BUILDS IN BEHIND
OVER THE MOJAVE DESERT AND GREAT BASIN. NORTH TO SOUTH PRESSURE
GRADIENT WILL KEEP A GUSTY NORTH WIND GOING DOWN THE COLORADO RIVER
VALLEY AND HAVE LEFT WIND ADVISORIES UP THROUGH EARLY AFTERNOON
WEDNESDAY. ELSEWHERE A BRIEF RESPITE FROM THE GUSTY WINDS ARE
EXPECTED. MADE FEW CHANGES TO GOING TEMPERATURE FORECAST WHICH IS
SEVERAL DEGREES COOLER THAN WHAT PREFRONTAL AREAS SAW TODAY...AND
BACKED UP BY CURRENT TEMPS BEING OBSERVED ACROSS CENTRAL NEVADA AND
EAST CENTRAL CALIFORNIA.

A POTENT STORM SYSTEM WILL THEN APPROACH FROM THE NORTHWEST
THURSDAY. MAIN IMPACTS WITH THIS STORM INITIALLY WILL BE WINDS.
GFS/ECMWF OPERATIONAL RUNS SHOW A STRONG UPPER JET MAXIMUM AHEAD OF
THE UPPER TROUGH WITH HEIGHT GRADIENTS THAT SUPPORT 50 TO 70 KNOT
MID LEVEL WINDS. LOCAL GFS 9KM AND MM5 CANSAC RUNS SHOW SUFFICIENT
SUPPORT AS WELL FOR RIDGETOP AND DOWNSLOPE WINDS OVER 50 KTS WITH
THE PASSING OF THIS SYSTEM...SO HAVE ISSUED A HIGH WIND WATCH FOR
THE SIERRA AND WHITE MOUNTAINS AS WELL AS THE OWENS VALLEY FOR
THURSDAY AFTERNOON THROUGH THURSDAY NIGHT...AND FOR THE SPRING
MOUNTAINS AND LAS VEGAS VALLEY FOR THURSDAY EVENING THROUGH FRIDAY
MORNING. CONTINUING POPS FOR MAINLY LIGHT PRECIP GENERALLY AFTER THE
STRONGEST WINDS LATE THURSDAY AND FRIDAY. ACCUMULATING SNOW APPEARS
LIKELY IN THE HIGHER ELEVATIONS OF THE SIERRA MOUNTAINS BUT
SIGNIFICANT RAINFALL/SNOWFALL DOES NOT LOOK LIKELY AT THIS TIME.

.LONG TERM...SATURDAY THROUGH TUESDAY. MODELS START OUT IN GOOD
AGREEMENT AND THEN HAVE DIFFERENCES IN THE SPEED OF THE NEXT SYSTEM
THAT COMES INTO THE PICTURE SUNDAY. USED A BLEND OF OF THE GFS AND
ECMWF TO COME UP WITH A COMPROMISE FORECAST. SATURDAY STARTS OUT
WITH WEAK RIDGING TO MODERATE NORTHWEST FLOW OVER AREA. WE WILL BE
IN BETWEEN SYSTEMS THEN...THE STRONG SYSTEM FROM THE DAY BEFORE
DEPARTING TO THE EAST IN THE ROCKIES AND THE NEXT ONE JUST ENTERING
THE NORTHWEST COAST. TEMPERATURES WILL BE SLOW TO RISE IN THE COLD
AIR IN PLACE THIS WEEKEND AND WILL REMAIN BELOW NORMAL.

MODELS HAVE BEEN CONSISTENT IN DROPPING THE NEXT SYSTEM SOUTH IN THE
WESTERN GREAT BASIN AND MOJAVE DESERT SUNDAY AND MONDAY. THE
FORECAST HEIGHTS AND TEMPERATURES WILL NOT BE SIGNIFICANTLY COOL
ENOUGH TO AFFECT TEMPERATURES MUCH. IT WILL ALSO NOT BRING WITH IT
SIGNIFICANT AMOUNTS OF MOISTURE...BUT WHAT IT HAS WILL BE WIDESPREAD
LATE SUNDAY AND MONDAY. DID EXPAND AND INCREASE THE POPS FOR LATE
SUNDAY IN THE NORTHWEST ZONES. LEFT ALONE THE WIDESPREAD LOW GRADE
POPS FOR EARLY MONDAY. THIS SYSTEM IS PROGGED FOR A QUICK EXIT LATE
MONDAY WITH THE ECMWF FASTER WITH IT. TUESDAY WILL AGAIN SEE THE
AREA IN WEAK INDUCED RIDGING OR NORTHWEST FLOW BEFORE THE NEXT
TROUGH MAKES ITS APPROACH LATE WEDNESDAY.

&&

.AVIATION...FOR MCCARRAN...THE GUSTY NORTHWEST TO NORTH WINDS WILL
CONTINUE INTO TONIGHT. THERE WILL BE PERIODS LATE TONIGHT WHERE THE
GUSTS WILL SUBSIDE OR QUIT...HOWEVER KEPT THE GUSTS IN ALL NIGHT AND
INTO THE MORNING. LATE WEDNESDAY MORNING THE WIND SPEEDS WILL
SUBSIDE AND WILL BE FROM THE NORTH TO NORTHEAST. SKIES WILL MOSTLY
CLEAR THROUGH WEDNESDAY EVENING. THE NEXT STORM SYSTEM WILL BRING
STRONG AND GUSTY SOUTHWEST WINDS TO THE AREA LATE THURSDAY AND INTO
FRIDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT IS PASSING THROUGH THE SOUTHERN PART OF
THE  FORECAST AREA THIS AFTERNOON AND IS BRINGING GUSTY NORTHWEST TO
NORTH WINDS IN ITS WAKE. THE WINDS WILL STAY GUSTING IN THE 25-30
KNOT RANGE THROUGH TONIGHT...WITH THE EXCEPTION OF THE COLORADO
RIVER VALLEY WHERE NORTH GUSTS TO 40 KNOTS WILL OCCUR EARLY THIS
EVENING AND PERSIST THROUGH WEDNESDAY AFTERNOON. SKIES WILL BE
MOSTLY CLEAR IN ALL AREAS THROUGH WEDNESDAY AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
     FOR NVZ019-020.
     WIND ADVISORY UNTIL 3 PM PDT WEDNESDAY FOR NVZ021.
AZ...WIND ADVISORY UNTIL 3 PM MST WEDNESDAY FOR AZZ002-036.
CA...WIND ADVISORY UNTIL 3 PM PDT WEDNESDAY FOR CAZ527.
     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
     NIGHT FOR CAZ519>521.
&&

HARRISON/GIBBS/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 1, 3:33 PM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT TUE NOV 1 2011

NVZ014-021345-
ESMERALDA AND CENTRAL NYE COUNTY-
333 PM PDT TUE NOV 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY NORTHWEST WINDS TO AROUND 50 MPH WILL CONTINUE AS
TEMPERATURES FALL THIS EVENING ACROSS THE AREA. WINDS SHOULD
DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A POWERFUL STORM SYSTEM WILL MOVE INTO THE REGION THURSDAY. GUSTY
SOUTHWEST WINDS WILL BEGIN THURSDAY MORNING WITH GUSTS TO AROUND
50 MPH POSSIBLE. SCATTERED RAIN OR SNOW SHOWERS WILL BE POSSIBLE
WITH THE SNOW LEVEL DROPPING TO AROUND 4000 FT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ527-NVZ021-021345-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
333 PM PDT TUE NOV 1 2011 /333 PM MST TUE NOV 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NORTH WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE THROUGH THIS
AFTERNOON AND OVERNIGHT. TEMPERATURES WILL DROP THROUGHOUT THE
AFTERNOON AND OVERNIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY WINDS WILL CONTINUE UNTIL EARLY AFTERNOON WEDNESDAY. A
POWERFUL STORM SYSTEM WILL MOVE INTO THE REGION THURSDAY WITH WIND
GUSTS OF AROUND 40 MPH POSSIBLE. ISOLATED TO SCATTERED RAIN
SHOWERS WILL BE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ522>526-NVZ015>018-022-021345-
NORTHWEST PLATEAU-NORTHWEST DESERTS-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SOUTHERN CLARK COUNTY-
333 PM PDT TUE NOV 1 2011 /333 PM MST TUE NOV 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY NORTH WINDS OF 20 TO 30 MPH WILL BE POSSIBLE THROUGH THIS
EVENING AS TEMPERATURES FALL BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG STORM SYSTEM WILL MOVE INTO THE AREA THURSDAY. SOUTHWEST WIND
GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE THURSDAY AFTERNOON THROUGH
THURSDAY MORNING.

ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS WILL BE POSSIBLE FRIDAY
WITH THE SNOW LEVEL FALLING TO AROUND 4000 FT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>521-021345-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
333 PM PDT TUE NOV 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY NORTH WINDS WILL PERSIST THROUGH EARLY EVENING ACROSS THE
OWENS VALLEY WITH GUSTS OF 40 TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A POWERFUL STORM SYSTEM WILL LEAD TO GUSTY WEST TO SOUTHWEST WINDS
STARTING THURSDAY AFTERNOON AND LASTING THROUGH THURSDAY EVENING.
RIDGETOP WIND GUSTS TO AROUND 70 MPH WITH DOWNSLOPE WINDS TO 60
MPH WILL BE POSSIBLE.

ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS WILL BE POSSIBLE FRIDAY
WITH THE SNOW LEVEL FALLING TO AROUND 4000 FT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ019-020-021345-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
333 PM PDT TUE NOV 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY NORTH WINDS OF 20 TO 30 MPH WILL BE POSSIBLE THIS AFTERNOON
AND EVENING AS TEMPERATURES FALL BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG STORM SYSTEM WILL MOVE INTO THE AREA WEDNESDAY. SOUTHWEST
WIND GUSTS OF UP TO 60 MPH WILL BE POSSIBLE IN THE SPRING
MOUNTAINS AND WESTERN LAS VEGAS VALLEY THURSDAY EVENING THROUGH
FRIDAY MORNING.

ISOLATED RAIN OR SNOW SHOWERS WILL BE POSSIBLE FRIDAY WITH THE
SNOW LEVEL FALLING TO AROUND 3000 FT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JGG

In the hours before

Local storm report, Nov 1, 5:35 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 PM PDT TUE NOV 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     NON-TSTM WND GST OAK CREEK RAWS          36.84N 118.26W
11/01/2011  M43 MPH          INYO               CA   MESONET

0227 PM     NON-TSTM WND GST ORIENTAL WASH RAWS      37.23N 117.50W
11/01/2011  M47 MPH          ESMERALDA          NV   MESONET

0451 PM     NON-TSTM WND GST HORSE THIEF SPRINGS RAW 35.77N 115.91W
11/01/2011  M44 MPH          SAN BERNARDINO     CA   MESONET

&&

JH

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lake Mead National Recreation Area

When
November 1, 7:00 PM MST to November 2, 1:00 AM MST
Where
Lake Mead National Recreation Area forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$25,000
Reported by
Newspaper

Strong winds blew down several trees and tree limbs in Bullhead City, AZ. One tree took out a set of power lines, knocking out power to 3800 customers. The Bullhead City airport recorded a gust to 52 mph during the event.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347166.